Alert archive / Tennessee / Tornado Warnings in 2024

Tornado Warning 11, NWS Morristown, TN

May 26, 2024Claiborne County, Hancock County, Tennessee; Lee County, Virginia

NWS Morristown, TN issued this tornado warning at May 26, 2024, 2:11 PM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2024, 2:11 PM EDT (18:11 UTC)
Expired
May 26, 2024, 2:45 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Claiborne County, TN, Hancock County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:31 PM EDTTSTM WND GST 55Ewing, VATrained Spotter report of 55mph wind gust in Ewing Virginia.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 9:59 AM EDTTornado WatchSPC8 hr
May 26, 1:46 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1896 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

239 
WFUS54 KMRX 261811
TORMRX
TNC025-067-VAC105-261845-
/O.NEW.KMRX.TO.W.0011.240526T1811Z-240526T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
211 PM EDT Sun May 26 2024

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  North central Claiborne County in east Tennessee...
  Northwestern Hancock County in east Tennessee...
  Southwestern Lee County in southwestern Virginia...

* Until 245 PM EDT.

* At 211 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Fonde, or 7 miles west of Middlesboro, moving east
  at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Harrogate around 220 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Cumberland Gap and Ewing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3658 8336 3658 8374 3659 8368 3662 8365
      3662 8363 3664 8361 3664 8358 3667 8352
      3667 8349 3666 8345 3668 8339
TIME...MOT...LOC 1811Z 262DEG 37KT 3660 8386 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SR
2 follow-up statements
452 
WWUS54 KMRX 261830
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
230 PM EDT Sun May 26 2024

TNC025-067-VAC105-261845-
/O.CON.KMRX.TO.W.0011.000000T0000Z-240526T1845Z/
Claiborne TN-Hancock TN-Lee VA-
230 PM EDT Sun May 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR NORTHERN
CLAIBORNE...NORTHWESTERN HANCOCK AND SOUTHWESTERN LEE COUNTIES...

At 230 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Hutch, or near Middlesboro, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northern Claiborne, northwestern Hancock and southwestern Lee
Counties, including the following locations... Ewing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3658 8336 3658 8354 3659 8356 3665 8356
      3667 8352 3667 8349 3666 8345 3668 8339
TIME...MOT...LOC 1830Z 262DEG 37KT 3662 8364 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SR
143 
WWUS54 KMRX 261837
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
237 PM EDT Sun May 26 2024

TNC025-261847-
/O.CAN.KMRX.TO.W.0011.000000T0000Z-240526T1845Z/
Claiborne TN-
237 PM EDT Sun May 26 2024

...THE TORNADO WARNING FOR NORTHERN CLAIBORNE COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 PM EDT for east
Tennessee.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee...and southwestern Virginia.

&&

LAT...LON 3658 8336 3658 8345 3659 8345 3660 8346
      3663 8346 3666 8345 3668 8339
TIME...MOT...LOC 1837Z 261DEG 50KT 3664 8348 

$$

TNC067-VAC105-261845-
/O.CON.KMRX.TO.W.0011.000000T0000Z-240526T1845Z/
Hancock TN-Lee VA-
237 PM EDT Sun May 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR
NORTHWESTERN HANCOCK AND SOUTH CENTRAL LEE COUNTIES...

At 237 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Cubage, or 13 miles east of Middlesboro, moving east
at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Ewing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3658 8336 3658 8345 3659 8345 3660 8346
      3663 8346 3666 8345 3668 8339
TIME...MOT...LOC 1837Z 261DEG 50KT 3664 8348 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 26, 1:45 PM EDT, 26 minutes earlier.

Area forecast discussion, May 26, 1:45 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
145 PM EDT Sun May 26 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 140 PM EDT Sun May 26 2024

Updated rain chances slightly in grids and updated rainfall
amounts for this afternoon with current trends. Will hold off with
actual zone update until new Severe Thunderstorm Watch for
northeast TN and southwest VA in a few minutes.

&&

.UPDATE...
Issued at 1017 AM EDT Sun May 26 2024

An update has been issued to raise the threat of severe storms
this afternoon. Models are indicating a very favorable environment
for severe storms is developing over Middle and East TN, and the
ongoing severe storms on the TN/KY border are expected to feed off
an unstable air mass and potentially intensify as they move east.
ACARS soundings from TYS this morning show an elevated dry layer
between 700-500 mb that will favor damaging wind gusts. NAM
soundings at TYS show steepening lapse rates around 8 C/km and
MLCAPE around 2500 J/kg. Effective shear values will be in the
40-50 kt range, supporting supercells. LCL heights and 0-1 km
shear will be on the marginal side but within the range of
potentially supporting tornadoes. The greatest threat area will be
the northern Plateau, possibly as far south as I-40 and the
Knoxville area. Timing of the storms appears to be between 1230-1
pm on the Plateau to around 6-7 pm in NE TN. Models appear to be a
bit too slow with the current storm motion.

A second round of severe storms is expected tonight as an MCS
spreads into the area, likely after midnight. All severe modes are
possible with these storms, even with the overnight timing.

&&

.SHORT TERM...
(Today and tonight)
Issued at 221 AM EDT Sun May 26 2024

Key Messages:

1. Fog is possible early this morning in a moist and stagnant air
mass.

2. Showers and thunderstorms are possible this afternoon as
upstream convection may move into the area, although confidence is
low on timing, coverage and intensity of storms.

3. High confidence that a line of strong to severe storms will
move through the region late Sunday night/early Monday morning.

4. Localized flooding will be possible in places where soils are
more saturated from recent rains.

Discussion:

In the upper levels, nearly zonal flow will be present today with
a shortwave moving into the Tennessee Valley late tonight. At the
surface, a low will move into Missouri/Illinois this afternoon
with the cold front still west of the Mississippi at sunset. The
low will move slowly into the Great Lakes Region by morning with
the cold front just west of our region by sunrise.

With clear skies maximizing radiational cooling, calm winds and
abundant ground moisture, fog development is possible in the
early morning hours. Currently (3 AM EDT) fog is very patchy.

Uncertainty is high regarding shower/storm activity this
afternoon. The CAMs are not in good agreement on coverage and
timing of storms this afternoon/evening. The CAMs that do have
activity this evening have isolated strong to severe storms and
even some helicity tracks. The environment will be favorable for
severe this afternoon/evening with CAPE in the 2K to 3K range,
Effective shear 50 to 60 knots and good mid level lapse rates. The
limiting factor this afternoon/evening is lack of trigger with the
main front and trough well to the west but if a minor wave moves
through the pattern we could get some strong activity this
afternoon/evening and possibly a couple tornadoes.

There is higher confidence in storms moving through late tonight
as the cold front and trough approach the region. CAMs are in good
agreement on a squall line moving through around 2 AM to 7 AM.
CAPE will be lower at this time less than 1K in most areas but
shear will be favorable around 50 to 60 knots. The main threat
will be damaging straight-line winds but a few isolated tornadoes
cannot be ruled out with favorable 0-1 km shear (30 knots) and 0-1
km helicity (200 to 300).

Rain amounts will generally be 1 to 2 inches for most locations.
The line of storms will be moving fairly quickly but will likely
have high rain rates. Flooding potential will be higher in places
where storms do materialize this afternoon/evening and places that
have had heavy rain recently. Overall, flooding is expected to be
fairly isolated.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 221 AM EDT Sun May 26 2024

Key Messages:

1. Another round of afternoon/evening possible on Monday

2. Drier and cooler weather to begin Tuesday through the end of the
week. with a gradual warming trend into the weekend.

Discussion:

By late Monday morning the front will be moving through the region
as the line of storms from overnight should be well to the east of
the Appalachians. Moving into the afternoon/evening hours we will
likely see another round of thunderstorms along shortwave energy
traversing the south side of the low pressure system over the Great
Lakes. Storms on Monday are expected to be much weaker and more
isolated in coverage, with the greatest chances to see storms being
north of Interstate 40. If the sky is able to clear out earlier in
the day on Monday the atmosphere could destabilize enough that some
of the stronger storms are capable of producing strong winds gusts
and hail during the afternoon/evening. Once the sun begins to set
Monday night the better synoptic forcing and diurnal convection
should quickly come to an end.

For the rest of the work week we'll generally see a trend of cooler
weather, a few degrees below seasonal normals as we sit at the base
of the trough which will help keep light westerly to northwesterly
winds over the region. We also could see some light showers along
the spine of the Appalachians with the northwest flow, but generally
most of the eastern Tennessee Valley should remain dry Tuesday
through Friday.

Rain chances return over the weekend as a low tries to move through
the eastern United States. PoP chances will remain lower at this
time due to uncertainty with how far east the system is able to
progress before taking a more northward course towards the Great
Lakes Region. The ridging that will build in to fight against this
system will also likely increase temperatures to above seasonal
normals by Saturday/Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 127 PM EDT Sun May 26 2024

Confidence is higher with timing of showers and storms across
northeast TN and coverage so have some vicinity thunder for TRI
and TYS early evening. Included Tempo for TRI for a few hours but
not sure for TYS. The best chance for widespread thunder will
still be late tonight/early Monday morning when a line of storms
moves through. Some of these storms still may be strong to
severe. Lower ceilings and visibilities will have all sites except
MVFR except TRI in the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  87  64  86 /  80  50  10   0
Knoxville McGhee Tyson Airport, TN  68  83  62  81 /  80  70  10  10
Oak Ridge, TN                       67  84  60  82 /  80  60  10  10
Tri Cities Airport, TN              64  80  60  78 /  80  70  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...TD
LONG TERM....TD
AVIATION...TD
Hazardous weather outlook, May 26, 10:14 AM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
1014 AM EDT Sun May 26 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271415-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1014 AM EDT Sun May 26 2024 /914 AM CDT Sun May 26 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Two rounds of severe thunderstorms are expected today and
tonight.

The first round is expected between 1 PM and 7 PM this afternoon
and evening, mainly for areas along and north of I-40. These
storms will be capable of producing damaging wind gusts to 70 mph,
large hail to ping-pong ball size, and tornadoes.

A second round of severe storms is expected tonight, likely
between midnight and 5 AM. These storms will be capable of
producing damaging wind gusts, large hail, and isolated tornadoes.

In addition, repeated or prolonged periods of heavy rainfall may
produce localized flooding in a few locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and tonight.

In the hours before

Local storm report, May 26, 1:40 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
140 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     Tstm Wnd Dmg     1 NNW Oneida            36.51N 84.52W
05/26/2024                   Scott              TN   911 Call Center

            Dispatch reports numerous trees and utility
            poles down across northern portions of Scott
            County. Time estimated by radar.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:36 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott54 min
May 26, 1:18 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott, Union57 min
May 26, 2:02 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock43 min
May 26, 3:45 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane45 min
May 26, 4:18 PM EDTSevere Thunderstorm WarningMRXAnderson, Claiborne, Grainger, Hamblen, Hancock, Hawkins and 3 more42 min
May 26, 4:24 PM EDTSevere Thunderstorm WarningMRXAnderson, Grainger, Jefferson, Knox, Sevier, Union51 min
May 26, 4:26 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk49 min
May 26, 4:40 PM EDTTornado WarningMRXRoane23 min
May 26, 4:48 PM EDTTornado WarningMRXGrainger, Hamblen, Jefferson24 min
May 26, 4:54 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk51 min
May 26, 4:57 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Morgan, Roane48 min
May 26, 5:00 PM EDTTornado WarningMRXCampbell, Scott, Union12 min
May 26, 5:06 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more39 min
May 26, 5:09 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson, Sevier51 min
May 26, 5:18 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox, Morgan, Roane27 min
May 26, 5:18 PM EDTTornado WarningMRXMonroe, Polk42 min
May 26, 5:21 PM EDTSpecial Weather StatementMRXBlount39 min
May 26, 5:26 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe, Sevier64 min
May 26, 5:28 PM EDTSpecial Weather StatementMRXCarter47 min
May 26, 5:36 PM EDTSevere Thunderstorm WarningMRXAnderson, Grainger, Jefferson, Knox, Union21 min
May 26, 5:42 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXCocke, Greene, Hamblen, Jefferson48 min
May 26, 5:56 PM EDTSpecial Weather StatementMRXCarter49 min
May 26, 5:59 PM EDTSpecial Weather StatementMRXJohnson46 min
May 26, 6:06 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Unicoi3 hr
May 26, 6:09 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Sevier51 min
May 26, 6:19 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington26 min
May 26, 6:49 PM EDTAreal Flood AdvisoryMRXCocke, Greene, Sevier, Unicoi3 hr
May 26, 2:41 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise49 min
May 26, 3:17 PM EDTSevere Thunderstorm WarningMRXLee, Russell, Scott, Wise, City of Norton43 min
May 26, 3:47 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol58 min

Nearby

Tornado Warnings in Tennessee, 2024Tornado Warnings in Virginia, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.